Alert archive / Alabama / Flash Flood Warnings in 2013

Flash Flood Warning 10, NWS Huntsville, AL

June 5, 2013Colbert County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jun 5, 2013, 8:16 AM CDT for Colbert County, Alabama. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 5, 2013, 8:16 AM CDT (13:16 UTC)
Expired
Jun 5, 2013, 11:15 AM CDT
In force
3 hr
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Colbert County, AL

The radar

The Columbus AFB radar (KGWX), 101 km from the middle of the area, began a volume at 13:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 1.3 hours before the alert went out and 194 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2013-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2499 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2013-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 10 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2499 J/kg
Mixed-layer CIN
-7 J/kg
Mixed-layer LCL
459 m above ground
0-6 km bulk shear
13 kt
0-1 km storm-relative helicity
10 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jun 5, 6:11 AM CDT, 2 hours 5 minutes earlier.

Area forecast discussion, Jun 5, 6:11 AM CDT, 2 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
611 AM CDT WED JUN 5 2013

.UPDATE...
FOR 12Z TAFS

&&

.DISCUSSION...
/ISSUED 332 AM CDT WED JUN 5 2013/
A BREAK DOWN OF THE OMEGA BLOCK UPPER FLOW PATTERN IS OCCURRING AS
THE UPPER LOW OVER THE NORTHERN PLAINS EDGES EASTWARD AND THE UPPER
LOW OVER NORTHERN QUEBEC MOVES OFF TO THE NORTHEAST. FURTHER WEST,
AN UPPER LOW IS ROTATING AROUND THE GULF OF ALASKA WHILE A RIDGE
BUILDS OVER THE CENTRAL ROCKIES.

THE UPPER LOW MOVING ACROSS THE DAKOTAS AND GREAT LAKES WILL
CONTINUE TO SEND MID-LEVEL SHORTWAVE TROUGHS ACROSS THE SOUTHEAST
OVER THE NEXT COUPLE OF DAYS. THE FIRST ONE IS JUST CROSSING THE
OHIO AND TN VALLEYS FOR TODAY AND TONIGHT. FOR NOW, IT APPEARS
INCREASED CLOUD COVER AND ISOLATED THUNDERSTORMS WILL BE THE MAIN
IMPACT THIS MORNING. THEN, AS DAYTIME HEATING BEGINS TO DESTABILIZE
THE ENVIRONMENT LATER THIS AFTERNOON INTO TONIGHT, SCATTERED
THUNDERSTORMS WILL BE POSSIBLE. HIGHER POPS HAVE BEEN RETAINED FOR
TONIGHT DUE TO THE APPROACH OF ANOTHER MID-LEVEL SHORTWAVE TROUGH
CURRENTLY OVER THE CENTRAL PLAINS (KS/OK). AS THIS MID-LEVEL
SHORTWAVE MOVES CLOSER, IT WILL INDUCE MOISTURE ADVECTION WITH
DEWPOINTS RISING INTO THE LOW 70S BY THIS AFTERNOON AND EVENING. THIS
WILL ALSO MEAN WARMER OVERNIGHT LOWS BY THURSDAY MORNING. SHOWERS
AND STORMS FROM THE SECOND SHORTWAVE TROUGH WILL LIKELY BEGIN TO
OVERSPREAD AREAS FURTHER TO THE NORTHWEST (OZARKS/MS RIVER VALLEY) BY
THURSDAY WITH THE TN VALLEY IMPACTED MAINLY DURING THE AFTERNOON AND
EVENING. AN ANALYSIS OF FORECAST INSTABILITY AND WIND SHEAR DOES
INDICATE A MODERATELY UNSTABLE AND WEAKLY SHEARED ENVIRONMENT.
IN ADDITION, WET MICROBURSTS ASSOCIATED WITH BOWING LINE SEGMENTS
AND CLUSTERS OF STORMS LOOK PLAUSIBLE. AS MENTIONED BY THE PREVIOUS
SHIFT, PWATS AND MUCH HIGHER HUMIDITY WILL TRANSLATE TO EFFICIENT
HYDROMETEOR PRODUCTION AND THUS VERY HEAVY RAINFALL.

SHOWER ACTIVITY WILL BECOME MORE DOMINANT/WIDESPREAD WITH THE LOSS
OF DAYTIME HEATING TRANSLATING TO SCATTERED THUNDERSTORMS (AS OPPOSED
TO WIDESPREAD) THURSDAY NIGHT. A SFC COLD FRONT DOES ACCOMPANY THIS
MID-LEVEL SHORTWAVE, BUT THERE IS STILL SOME UNCERTAINTY WHETHER IT
WILL COMPLETELY PASS OVER THE TN VALLEY. ADDITIONAL CONSIDERATIONS
ARE GIVEN TO THE DEVELOPING TROPICAL DISTURBANCE OVER THE
YUCATAN/CENTRAL GULF OF MEXICO WHICH IS CURRENTLY PROGGED TO PROCEED
ACROSS THE NW GULF COAST INTO GA. POSSIBLE IMPACTS FROM THIS SYSTEM
MAY ACTUALLY BE IN THE FORM OF COOLER NW FLOW (POSSIBLE DRY SLOT/DRY
AIR ADVECTION) ACROSS THE TN VALLEY DUE TO A NW FLOW REGIME INDUCED
BY BOTH THE COLD FRONT, MID-LEVEL SHORTWAVE, AND TROPICAL
DISTURBANCE. NEVERTHELESS, HAVE MAINTAINED CHC POPS FOR ALL OF FRIDAY
ESPECIALLY GIVEN THE UNCERTAINTY WITH THE TROPICAL FEATURE.

THE UPPER FLOW PATTERN SHOULD TRANSITION TO QUASI-ZONAL ACROSS THE
SOUTHEAST WITH SEVERAL SHORTWAVE TROUGHS WRAPPING AROUND THE OPEN
WAVE TROUGH (FORMERLY CUTOFF LOW). ADDITIONALLY, AN ELONGATED TROUGH
MOVING OVER THE NORTHERN PERIPHERY OF THE BUILDING RIDGE TO THE WEST,
LOOKS TO APPROACH THE CENTRAL PLAINS BY SATURDAY. THERE IS THE
POSSIBILITY THAT ONE OF THESE EDDIES/MID-LEVEL SHORTWAVE TROUGHS
COULD RESULT IN THE DEVELOPMENT OF ISOLATED AFTERNOON THUNDERSTORMS
ON SATURDAY AFTERNOON OVER THE HIGHER ELEVATIONS OF THE CUMBERLAND
PLATEAU, BUT AM NOT CERTAIN THERE WILL BE ENOUGH MOISTURE TO SUPPORT
ADDING THIS TO THE FORECAST AT THIS TIME.

THE REST OF THE EXTENDED FORECAST MAINLY CONCERNS A TRANSITION TO AN
AMPLIFIED UPPER FLOW PATTERN AS THE RIDGE BUILDS OVER THE WESTERN US
AND A LONGWAVE TROUGH DEVELOPS OVER THE EASTERN US. DURING THE
TRANSITION, SEVERAL SHORTWAVE TROUGHS LOOK TO DEVELOP WITHIN THE NW
FLOW FROM THE CORN BELT SE ACROSS THE SOUTHEAST, THAT COULD SEND MCS
FEATURES ACROSS THE REGION. THUS, HAVE KEPT SCHC POPS IN THE FORECAST
FROM SUNDAY NIGHT THROUGH TUESDAY. FURTHERMORE, HAVE KEPT
TEMPERATURES CLOSER TO CLIMO (LOWER THAN GUIDANCE) DURING THE
EXTENDED GIVEN THE NW FLOW REGIME AND POSSIBILITY OF PRECIPITATION.

SL.77

&&

.AVIATION...
FOR 12Z TAFS...5H TROF NOW ALONG THE MS/AL BORDER ALONG WITH A THETA
E RIDGE. THIS COMBINATION WAS PRODUCING A LINE OF SHRA/TSRA THAT
SHOULD MOVE ACROSS THE CWA THIS MRNG AND INTO THE AFTN. THE STORMS
SHOULD INCREASE IN AREAL COVERAGE AND INTENSITY THIS AFTN DUE TO
DAYTIME HEATING AND THE UPPER TROF MOVING ACROSS THE TN VALLEY.
MODELS HINT AT A BREAK IN THE PCPN BETWEEN 00Z AND 08Z TONIGHT AS
THE TROF MOVES EAST OF THE CWA. BUT MVFR CEILINGS ARE EXPECTED AFTER
08Z ALONG WITH ANOTHER CHC OF VCSH AS ANOTHER WEAK TROF APPROACHES
THE AREA. THUS UNTIL 08Z...MAINLY VFR CONDITIONS ARE EXPECTED
(EXCEPT MVFR IN TSRA)...AFTER 08Z MVFR CONDITIONS LOOKS LIKELY FOR
BOTH KMSL/KHSV.

07

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jun 5, 3:58 AM CDT, 4 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
358 AM CDT WED JUN 5 2013

ALZ001>010-016-TNZ076-096-097-051800-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
358 AM CDT WED JUN 5 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT...

A WEAK UPPER DISTURBANCE WILL PRODUCE A CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE AREA...MAINLY THIS AFTERNOON AND EVENING.
THE CHANCE OF SEVERE WEATHER IS LOW BUT A FEW STORMS MAY PRODUCE
STRONG WIND GUSTS...SMALL HAIL AND LOCALIZED HEAVY RAIN.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

THERE IS A BETTER CHANCE OF THUNDERSTORMS ON THURSDAY AND FRIDAY AS
A COLD FRONT APPROACHES THE AREA. THE PRIMARY THREATS WILL BE GUSTY
WINDS...SMALL HAIL AND LOCALLY HEAVY RAINFALL.

THERE IS A SLIGHT CHANCE OF MORE THUNDERSTORMS BEGINNING SUNDAY
NIGHT AND CONTINUING THROUGH TUESDAY.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

In the hours before

Special weather statement, Jun 5, 7:49 AM CDT, 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
749 AM CDT WED JUN 5 2013

ALZ002-003-051345-
COLBERT AL-FRANKLIN AL-
749 AM CDT WED JUN 5 2013

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL COLBERT AND NORTHERN
FRANKLIN COUNTIES UNTIL 845 AM CDT...

AT 748 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A A
CLUSTER OF STRONG THUNDERSTORMS CENTERED 9 MILES NORTHEAST OF RED
BAY...MOVING EAST AT 25 MPH.

FREQUENT LIGHTNING...VERY HEAVY RAINFALL...HAIL UP TO THE SIZE OF
PEAS AND WIND GUSTS UP TO 40 MPH WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IMPACTED INCLUDE...
MUSCLE SHOALS...SHEFFIELD...RUSSELLVILLE...TUSCUMBIA AND LITTLEVILLE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

HEAVY RAINFALL OCCURRING WITH THIS STORM MAY LEAD TO MINOR FLOODING
ON ROADS AND IN LOW LYING AREAS. DO NOT DRIVE YOUR VEHICLE THROUGH
FLOODED ROADWAYS.

&&

LAT...LON 3471 8802 3475 8785 3473 8781 3474 8774
      3478 8770 3482 8754 3450 8754 3445 8804
TIME...MOT...LOC 1244Z 251DEG 21KT 3452 8800

KULA

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 7:49 AM CDTSpecial Weather StatementHUNColbert56 min
Jun 5, 8:36 AM CDTSpecial Weather StatementHUNFranklin69 min
Jun 5, 8:55 AM CDTSevere Thunderstorm WarningHUNColbert, Lawrence35 min
Jun 5, 9:04 AM CDTSpecial Weather StatementHUNLawrence41 min
Jun 5, 9:33 AM CDTSpecial Weather StatementHUNColbert27 min
Jun 5, 10:08 AM CDTSpecial Weather StatementHUNLauderdale52 min
Jun 5, 10:28 AM CDTFlash Flood WarningHUNColbert, Lauderdale3 hr
Jun 5, 10:44 AM CDTSpecial Weather StatementHUNDeKalb, Jackson, Madison, Marshall61 min
Jun 5, 12:04 PM CDTFlash Flood WarningHUNLauderdale3 hr
Jun 5, 12:48 PM CDTSpecial Weather StatementHUNLimestone42 min
Jun 5, 1:20 PM CDTSevere Thunderstorm WarningHUNJackson25 min
Jun 5, 4:26 PM CDTSpecial Weather StatementHUNLawrence49 min
Jun 5, 5:17 PM CDTSpecial Weather StatementHUNLimestone43 min
Jun 5, 10:40 AM CDTSpecial Weather StatementHUNFranklin, Lincoln, Moore65 min

Nearby

Flash Flood Warnings in Alabama, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.